It is nice to see the growing number of buprenorphine prescribers on the ASAM forums. There are many APNP’s getting involved, and many of them will probably be better at the job than physicians. One concern I have, though, is whether those prescribers fully understand that tolerance is an important consideration.

Tolerance is apparent with use of most medications. For non-controlled substances, side effects often occur for a few days before tolerance removes those effects as actions at other receptors fade. Tolerance gets in the way of compliance. But tolerance is a friend to buprenorphine, removing risk and impairment within days to weeks of starting the medication.

Buprenorphine is very safe when used correctly, and tolerance plays a pivotal role in maintaining this safety. Although buprenorphine is highly potent, fatalities are rare when used alone. Most deaths occur when it interacts with another respiratory depressant, such as benzodiazepines or alcohol. I’ve encountered two cases where individuals lacking opioid tolerance or tolerance to the second depressant faced fatal consequences.

Interestingly, buprenorphine-related deaths often happen after parties, where people assume the drug’s safety. Paradoxically, a regular heroin user can experience withdrawal or feel nothing at all. In contrast, a non-opioid user may die from its effects.

When Suboxone came out in 2003, discussions centered around benzodiazepines like Xanax, leading some pharmacists to mistakenly believe that buprenorphine was particularly dangerous when combined with benzos. However, the truth is that buprenorphine is remarkably safe for opioid users. Once tolerance to buprenorphine is established, the risk associated with drugs like Xanax becomes similar to that in individuals not taking buprenorphine. Benzodiazepines, known for causing impairment, lose their treatment effects once tolerance develops. They also lose most of their risks.

A prescriber recently contacted me because she wanted to prescribe 5 mg of hydrocodone to one of my patients but ‘couldn’t’ because the patient was taking one milligram of lorazepam each day for anxiety. She was on four milligrams of lorazepam when I met her and had tapered down – yet the other prescriber would not treat her pain if she took that one milligram. That’s a disservice to our shared patient.

I won’t make excuses for more benzodiazepines. I typically argue against them with patients who complain of anxiety. I stress that they will stop working in a few weeks, be very hard to discontinue, increase anxiety over time by messing up GABA function, and increase the risk of OWI from actual or police-perceived impairment (if you swerve and blow zeros, the next stop is a blood draw in the ER, and any amount will get you convicted). But there are times when a benzo might be beneficial, and it is always very difficult for patients to discontinue them.

Stimulants also have tolerance issues. Most patients treated for ADD will initially have a sense of clarity. They may get a slight boost in mood and energy. When those feelings go away because of tolerance, many patients believe ‘it isn’t working anymore’ and a higher dose is needed. Patients should be taught that those feelings are side effects unrelated to ADD treatment. If anything, the feelings are distractions from attention. In truth, the treatment effect of stimulants continues long after tolerance removes any feelings caused by the medication.

As healthcare professionals, we strive to make informed decisions that balance pain management with patient safety. Those decisions should always include an understanding of the importance of tolerance.


0 Comments

Please don't use your real name unless you want it to show. Thanks for commenting!!

This site uses Akismet to reduce spam. Learn how your comment data is processed.